Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 133, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2014, 2:34 PM CDT for Plymouth County, Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2014, 2:34 PM CDT (19:34 UTC)
- Expired
- Jun 20, 2014, 3:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:40 PM CDT | HAIL 1 | 1 W Sergeant Bluff, IA | |
| Jun 20, 2:41 PM CDT | HAIL 1 | Sergeant Bluff, IA | |
| Jun 20, 2:45 PM CDT | HAIL 0.88 | 3 E Sergeant Bluff, IA | IN ADDITION TO THE HAIL WINDS WERE STRONG ENOUGH TO KNOCK HIS POTTED PLANTS OVER TWICE. |
| Jun 20, 2:55 PM CDT | HAIL 1 | 3 Se Sioux City, IA | |
| Jun 20, 3:12 PM CDT | HAIL 1 | Lawton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
553 WUUS53 KFSD 201934 SVRFSD IAC149-193-NEC043-202015- /O.NEW.KFSD.SV.W.0133.140620T1934Z-140620T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT FRI JUN 20 2014 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA... NORTHWESTERN WOODBURY COUNTY IN WEST CENTRAL IOWA... NORTHEASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA... * UNTIL 315 PM CDT * AT 232 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAKOTA CITY...AND MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... SIOUX CITY...SERGEANT BLUFF...SOUTH SIOUX CITY...LAWTON...HINTON... MERRILL...KINGSLEY AND BRONSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4274 9627 4266 9586 4228 9637 4239 9651 TIME...MOT...LOC 1934Z 230DEG 27KT 4239 9640 HAIL...1.00IN WIND...<50MPH $$ HEITKAMP
2 follow-up statements
193 WWUS53 KFSD 201945 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT FRI JUN 20 2014 IAC149-193-NEC043-202015- /O.CON.KFSD.SV.W.0133.000000T0000Z-140620T2015Z/ PLYMOUTH IA-WOODBURY IA-DAKOTA NE- 245 PM CDT FRI JUN 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL DAKOTA...NORTHWESTERN WOODBURY AND SOUTHEASTERN PLYMOUTH COUNTIES UNTIL 315 PM CDT... AT 243 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SERGEANT BLUFF...AND MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... LAWTON...HINTON...MERRILL...KINGSLEY AND BRONSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4239 9645 4274 9627 4266 9586 4232 9632 TIME...MOT...LOC 1945Z 230DEG 27KT 4244 9631 HAIL...1.00IN WIND...<50MPH $$ HEITKAMP
966
WWUS53 KFSD 202005
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT FRI JUN 20 2014
NEC043-202015-
/O.CAN.KFSD.SV.W.0133.000000T0000Z-140620T2015Z/
DAKOTA NE-
305 PM CDT FRI JUN 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAKOTA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4241 9635 4267 9631 4268 9630 4267 9593
4254 9602 4236 9627
TIME...MOT...LOC 2005Z 230DEG 27KT 4254 9615
$$
IAC149-193-202015-
/O.CON.KFSD.SV.W.0133.000000T0000Z-140620T2015Z/
PLYMOUTH IA-WOODBURY IA-
305 PM CDT FRI JUN 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WOODBURY AND SOUTH CENTRAL PLYMOUTH COUNTIES UNTIL 315 PM CDT...
AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAWTON...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN WOODBURY AND SOUTHERN
PLYMOUTH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4241 9635 4267 9631 4268 9630 4267 9593
4254 9602 4236 9627
TIME...MOT...LOC 2005Z 230DEG 27KT 4254 9615
HAIL...1.00IN
WIND...<50MPH
$$
HEITKAMPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:46 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 20, 1:46 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 146 PM CDT FRI JUN 20 2014 .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY) ISSUED AT 1038 AM CDT FRI JUN 20 2014 FOR A CHANGE NOT MUCH GOING ON IN THE SHORT TERM OTHER THAN A FEW ACCAS -TSRA ACROSS INTERSTATE 29 FROM SIOUX FALLS TO BROOKINGS. EXPECT LIGHTNING TO BE THE ONLY ISSUE WITH THE STORMS AS THEY MOVE EAST AND WEAKEN. A LITTLE CONCERNED WITH STORMS ACROSS PORTIONS OF NEBRASKA AT THE PRESENT TIME AND WHAT THAT MEANS FOR THE SOUTHERN SECTIONS OF OUR CWA LATER TODAY AND THIS EVENING. MODELS ARE NOT DOING WELL WITH FORECAST POSITION OF THE BOUNDARY...SO MODELS SEVERE WEATHER INDICES HAVE ALSO BEEN AFFECTED. EXPECT STORMS TO BE POSSIBLE ACROSS THE SOUTHERN AREA...MAINLY KSUX...BUT ONLY THINK WIDELY SCATTERED AND NOT THE WIDESPREAD VARIETY AS WE HAVE SEEN LATELY. STORMS THAT DO DEVELOP WILL HAVE THE POSSIBILITY OF PRODUCING LARGE HAIL AND PERIODS OF MODERATE RAINFALL. DONT EXPECT RAINFALL TO IMPACT CURRENT FLOODING ACROSS THE AREA AS THE RAINFALL WILL BE FAIRLY LOCALIZED. CURRENT EHWO AND FORECAST HAS MENTION OF STORMS IN THOSE AREAS...SO WILL LET IT RIDE FOR NOW. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 422 AM CDT FRI JUN 20 2014 CONDITIONS ON SATURDAY WILL LARGELY BE MARKED BY IMPACT OF EARLY DAY ELEVATED CONVECTION...OR LACK OF IT...ACROSS THE CWA. ADVANCE OF THE STEEP MID LEVEL LAPSE RATES AND THE LOCATION OF QG FORCING WOULD SUGGEST WOULD STILL BE DEALING WITH A GREATER THREAT FOR LINGERING SHOWERS/THUNDER ACROSS NW IA...AND MORE ISOLATED CHANCE ELSEWHERE. THIS WOULD PRIMARILY BE A MORNING THREAT...UNLESS FAITH PUT IN THE GFS/CANADIAN GLOBAL SOLUTION...WHICH IS MUCH DIFFERENT DYNAMICALLY THAN OTHER SOLUTIONS...MORE PERSISTENT WITH PRECIPITATION AND CLOUDS THROUGH THE DAY. AT THIS TIME...MUCH FAVOR SHOWN TOWARD THE MASS OF OTHER SOLUTIONS. CONTINUED RETURN OF MOISTURE... DAYTIME HEATING...AND THE STEEPENING MID LEVEL LAPSE RATES WILL PRODUCE MODEST INSTABILITY BY LATER IN THE AFTERNOON ACROSS THE AREA. WITH LARGER SCALE NOT IN FAVOR OF LIFT...AND THE ONLY BOUNDARY AROUND LIKELY TO BE A RESULT OF THE EARLIER NIGHT/MORNING CONVECTION...WILL LOOK WESTWARD TO THE BETTER THREAT OF DEVELOPMENT NEAR WEAK CONVERGENCE AXIS ACROSS CENTRAL AND WESTERN DAKOTAS. WOULD LIKELY BE INITIATION POINT FOR MAJORITY OF CONVECTION DURING THE LATER AFTERNOON HOURS...WHICH WOULD THEN PROPAGATE EASTWARD THROUGH THE CWA OVERNIGHT. PRE CONVECTIVE ENVIRONMENT ACROSS THE CENTRAL PORTIONS OF SD INDICATE 30 TO 35 KNOTS OF 0-6KM SHEAR...AND HODOGRAPHS ARE INDICATIVE OF FAVORING SPLIT TO LEFT MOVER. LIFT SHOULD BE ENHANCE BY WEAK JET IMPULSE SLIDING TO NORTH... AND EXPECT CONVECTION TO TRACK STEADILY EASTWARD ALONG WITH THE VEERING BUT SOMEWHAT WEAK LOW LEVEL JET. A FEW SEVERE STORMS WOULD CERTAINLY APPEAR TO BE IN THE MIX STARTING DURING THE EVENING WEST OF THE JAMES VALLEY...WITH THE THREAT WOULD LIKELY BE LIMITED TO LARGE HAIL AND DAMAGING WINDS...MORE TOWARD THE LATTER AS STORMS ORGANIZE INTO SMALL SEGMENTS BY LATER EVENING. PROGRESSION SHOULD KEEP RAINFALL AMOUNTS FROM BEING TOO EXCESSIVE...BUT MANY AREA LIKELY TO SEE A HALF INCH TO INCH RAINFALL...ESPECIALLY AREAS I29 AND WEST. FORECAST CONFIDENCE STARTS TO WANE HEADING TOWARD SUNDAY AND BEYOND WITH MODEL SOLUTIONS POLLUTED BY PERIODS OF INTERNAL CONVECTIVE DEVELOPMENT. SEVERAL SOLUTIONS POINT TOWARD A STRONGER WAVE SLIDING INTO THE REGION. CONVECTIVELY REINFORCED BOUNDARY WILL BE SLIPPING TOWARD SW MN AND NW IA DURING THE DAY...AND EXPECT A RESURGENCE IN CONVECTION...AND DEPENDING ON THE DEGREE OF DESTABILIZATION...A THREAT FOR A FEW SEVERE STORMS AGAIN ACROSS THE EAST...AS WELL AS SOME SPOTTY HEAVIER RAINFALL... AS AMPLIFYING TROUGH IN THE NORTHERN PLAINS LIFTS EAST/NORTHEAST. FOCUS FOR PRECIPITATION WILL GRADUALLY SETTLE SOUTHWARD EARLY IN THE WEEK...AND SHOULD GET A PERIOD OF 24-48 HOURS OF DRY WEATHER. CERTAINLY WILL BE A TOUCH COOLER OVERALL AS FLOW DIVERTS BEHIND WAVE TO NORTH TO NORTHEAST FOR A FEW DAYS. MAY START TO GET A LITTLE THUNDER THREAT RETURNING TOWARD SOUTH CENTRAL SD TOWARD LATER WEDNESDAY...AND HAVE A SMALL CHANCE FOR PRECIPITATION ON THURSDAY ONCE LOWER LEVEL RETURN FLOW BECOMES REESTABLISHED AND MID LEVEL INSTABILITY SPREADS BACK ACROSS THE AREA UNDER BUILDING RIDGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 142 PM CDT FRI JUN 20 2014 VFR CIGS FOR MOST OF THE PERIOD AND TAF LOCATIONS. CHANCE FOR SCATTERED -TSRA AT KSUX BETWEEN 23Z & 03Z AS BOUNDARY APPRAOCHES FROM THE SOUTH. ANOTHER CHANCE FOR SCATTERED -TSRA AS FAR NORTH AS KFSD BUT CHANCES ARE MUCH BETTER FURTHER SOUTH. OTHERWISE...VFR CIGS TO CONTINUE THROUGH PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...HEITKAMP LONG TERM...CHAPMAN AVIATION...HEITKAMP
Hazardous weather outlook, Jun 20, 6:48 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 648 AM CDT FRI JUN 20 2014 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 050-052>070-211200- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-BON HOMME-YANKTON- 648 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS MAINLY NEAR AND SOUTH OF INTERSTATE 90 TONIGHT...BUILDING NORTH OF INTERSTATE 90 TOWARD SATURDAY MORNING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...AND ARE NOT EXPECTED TO BE SEVERE. A BETTER CHANCE FOR THUNDERSTORMS WILL SPREAD IN ON SATURDAY EVENING WEST OF THE JAMES RIVER...WITH STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. AS STORMS SPREAD EAST TOWARD SOUTHWEST MINNESOTA AND NORTHWEST IOWA...THE THREAT BE HAIL TO HALF DOLLAR SIZE AND WINDS TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AFTER MIDNIGHT ON SATURDAY NIGHT ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. IAZ020>022-031-032-NEZ013-014-SDZ071-211200- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION- 648 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS EXPECTED TO DISSIPATE BY AROUND 8 AM... GENERALLY EAST OF A LINE FROM SPENCER TO CORRECTIONVILLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON THROUGH THE LOWER MISSOURI VALLEY...CONTINUING THROUGH THE EVENING AND OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE. THERE IS A SMALL CHANCE THAT REDEVELOPMENT OF STORMS ACROSS THE AREA COULD PRODUCE SPOTTY HEAVY RAINFALL FROM EXTREME NORTHEAST NEBRASKA EASTWARD ALONG HIGHWAY 20 IN NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...BUT ARE NOT EXPECTED TO BE SEVERE. WHILE AN ISOLATED THUNDERSTORM IS POSSIBLE ON SATURDAY EVENING...A BETTER CHANCE FOR THUNDERSTORMS WILL SPREAD IN AFTER MIDNIGHT...WITH STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:25 AM CDT | River Flood Warning | FSD | Plymouth | 34 hr |
| Jun 20, 3:09 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 51 min |
| Jun 20, 3:11 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 49 min |
| Jun 20, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 46 min |
| Jun 20, 3:33 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 42 min |
| Jun 20, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 48 min |
| Jun 20, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 49 min |
| Jun 20, 4:43 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 47 min |
| Jun 20, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 39 min |
| Jun 20, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 49 min |
| Jun 20, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 44 min |
| Jun 20, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 38 min |
| Jun 20, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 44 min |
| Jun 20, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 38 min |
| Jun 20, 3:05 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 40 min |
| Jun 20, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 47 min |
| Jun 20, 6:07 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.